Cancer Therapy Associated with Bone Loss and Breaks

November 16, 2008
Julia Ernst, MS

Several common therapies used in the treatment of breast and prostate cancers have been found to have a higher incidence of bone loss and a higher rate of bones breakage, according to a new study from researchers at the University of Montreal who looked at data from breast and prostate cancer patients

Several common therapies used in the treatment of breast and prostate cancers have been found to have a higher incidence of bone loss and a higher rate of bones breakage, according to a new study from researchers at the University of Montreal who looked at data from breast and prostate cancer patients (http://jco.ascopubs.org/cgi/content/abstract/JCO.2008.18.4184v1). Women who were treated with aromatase inhibitors were more likely to have bone loss and fractures, and men who received androgen deprivation therapy also had a higher rate of bone disorders.

Researchers also looked at bisphosphonate treatment as an option for cancer patients undergoing chemotherapy. Prostate cancer patients treated with androgen deprivation therapy as well as bisphosphonate showed an increase in bone loss, while breast cancer treatment combined with bisphosphonate showed a reduced risk of bone damage.

“It is clear that the use of bisphosphonates attenuates bone loss,” said Fred Saad, MD, member of the University of Montreal’s Faculty of Medicine and lead author. “However, the optimal dosing and long-term impact is unclear and needs to be determined. Other measures to combat bone loss, such as exercise, vitamin D intake, [and] avoidance of cigarettes may also be beneficial.”

This new finding adds another item to the list of side affects that oncology nurses should be aware of when treating breast or prostate cancer. Patients who find that they break a bone, when they never have before, or fall and slip more often than in the past, may be experiencing the bone loss associated with aromatase inhibitors and androgen deprivation therapy.

Nurses should also pay closer attention to the use of bisphosphonate in chemotherapy treatment. For patients with breast cancer, this drug may actually prove helpful in eliminating the symptoms caused by bone loss. Further, if men with prostate cancer subjected to this drug complain of frequent falling or suffer broken bones, nurses should consider the role bisphosphonate might play in their symptoms and bring it to the attention of the patient’s oncologist.

“Awareness of the incidence of cancer-associated bone loss raises issues for clinicians who should identify those patients who are most at risk for fractures and prescribe treatment strategies,” Dr. Saad said. “This information is not only a concern for the specialists, but also for the general practitioners who frequently encounter these patients.”

For more information on this research, visit:

http://www.medicalnewstoday.com/articles/129434.php

http://tinyurl.com/5l6edg